Thunderstorm Wind, Weston
- When
- August 4, 8:23 PM MST
- Where
- Weston County, 7 mi SSW of Osage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.886, -104.474
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over northern portions of Weston County, producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern portions of Weston County, producing strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 4:28 PM MST, 3 hours 55 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 528 PM MDT Sun Aug 4 2019 .DISCUSSION...(This Evening Through Sunday) Issued at 252 PM MDT Sun Aug 4 2019 Current upper level analysis has ridge over the Four Corners region with the Northern Plains on the down stream side of the ridge axis. Skies are mostly cloudy across parts of western SD with some strong to severe storms shifting east into central SD. At the surface, weak high pressure is nosing into western SD with frontal boundary across southern SD into northeast WY. Temperatures at 3pm across the forecast area are in the 70s and 80s with variable winds. Line of storms across western SD will continue to push east into central and south central SD late this afternoon and evening with a few stronger storms possible. Convection earlier today has tapped the atmosphere further north and east, but some isolated activity could still be possible later today as the atmosphere has quite a bit of time to recover. Temperatures to the north and west have risen back up into the upper 80s with dewpoints remaining in the 50s. Isolated thunderstorms will be possible through the evening and overnight hours. Monday also looks rather unsettled with more shower and thunderstorm activity at times. The threat for severe storms looks to be lower with less instability and weaker shear across the area behind the front, but isolated stronger storms are certainly possible, especially over western and southern portions of the forecast area. Clouds and slightly cooler air in place will result in highs in the mid 70s to mid 80s. The rest of the week looks similar, with upper high remaining over the Four Corners region and fairly active flow wrapping around the high. Daily chances for showers and storms are expected, with a threat for strong to severe storms most or all days. However, activity could be more isolated Tuesday into Wednesday as upper high and associated ridging shift a bit westward during this time. Thursday and late week look to be more active again as ridge slides back eastward and west-southwest flow aloft redevelops. Temps mid to late week still look to be near or slightly below average, with highs mostly in the 80s Tuesday and Wednesday and mid 70s to mid 80s late week. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 525 PM MDT Sun Aug 4 2019 Additional showers and thunderstorms will develop this evening, over NE WY, with local MVFR conditions in stronger storms. This complex of showers and storms will shift east overnight. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 304 AM MDT Sun Aug 4 2019 SDZ001-002-012>014-024>032-042-043-072>074-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 304 AM MDT Sun Aug 4 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms each day, with a few strong to severe thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ041-044-046-047-049-WYZ054>058-071-051300- Fall River-Bennett-Mellette-Todd-Tripp-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 304 AM MDT Sun Aug 4 2019 /404 AM CDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. There is a marginal risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms each day, with a few strong to severe thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT SUN AUG 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 4 S VETAL 43.16N 101.37W
08/04/2019 E60 MPH BENNETT SD PUBLIC
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM MDT SUN AUG 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HEAVY RAIN 4 W MARTIN 43.17N 101.81W
08/04/2019 M2.43 INCH BENNETT SD FIRE DEPT/RESCUE
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 643 PM MDT Sun Aug 4 2019 WYZ055-050115- Southern Campbell WY- 643 PM MDT Sun Aug 4 2019 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CAMPBELL COUNTY... At 642 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Wright to 2 miles west of Pine Tree Junction. Movement was east at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Wright, Pine Tree Junction and Pumpkin Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4379 10547 4352 10559 4353 10597 4380 10580 TIME...MOT...LOC 0042Z 262DEG 8KT 4374 10565 4361 10583 JC
Special Weather Statement National Weather Service Rapid City SD 726 PM MDT Sun Aug 4 2019 WYZ055-050200- Southern Campbell WY- 726 PM MDT Sun Aug 4 2019 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL COUNTY... At 726 PM MDT, Doppler radar was tracking a strong thunderstorm near Reno Junction, or 4 miles northeast of Wright, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wright and Reno Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4368 10552 4386 10555 4393 10522 4367 10516 TIME...MOT...LOC 0126Z 261DEG 22KT 4379 10543 JC
Special Weather Statement
National Weather Service Rapid City SD
822 PM MDT Sun Aug 4 2019
WYZ058-050300-
Weston WY-
822 PM MDT Sun Aug 4 2019
...STRONG THUNDERSTORM OVER SOUTHWESTERN WESTON COUNTY...
At 822 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Clareton to 8 miles
southeast of Rochelle. Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Rochelle and Clareton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4396 10506 4401 10470 4351 10456 4350 10499
4351 10499
TIME...MOT...LOC 0222Z 262DEG 23KT 4391 10496 4352 10483
JCSpecial Weather Statement
National Weather Service Rapid City SD
906 PM MDT Sun Aug 4 2019
WYZ058-050330-
Weston WY-
906 PM MDT Sun Aug 4 2019
...STRONG THUNDERSTORM OVER SOUTHEASTERN WESTON COUNTY...
At 906 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Morrisey, or 20 miles southwest of Newcastle, moving
east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Morrisey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4351 10455 4367 10456 4374 10405 4351 10406
4350 10430 4350 10453
TIME...MOT...LOC 0306Z 264DEG 28KT 4360 10438
JCThe Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844748.